Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2004, 2:38 PM EDT for Lebanon County, Pennsylvania. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2004, 2:38 PM EDT (18:38 UTC)
- Expired
- Jul 1, 2004, 3:30 PM EDT
- In force
- 52 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lebanon County, PA
The radar
The State College radar (KCCX), 146 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 2:55 PM EDT | HAIL 1 | Fredericksburg, PA | |
| Jul 1, 3:08 PM EDT | TSTM WND DMG | Jonestown, PA | TREES DOWN ON HOUSE |
| Jul 1, 3:22 PM EDT | TSTM WND DMG | 2 N Lebanon, PA | TREES DOWN ON MOBILE HOMES |
| Jul 1, 3:25 PM EDT | TSTM WND DMG | Myerstown, PA | TREES AND WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 011838
SVRCTP
PAC075-011930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
238 PM EDT THU JUL 1 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 330 PM EDT
* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LICKDALE...OR 7 MILES NORTH OF ANNVILLE...
MOVING EAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FREDERICKSBURG AROUND 250 PM EDT...
MYERSTOWN AROUND 325 PM EDT...
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. ALSO...GUSTS TO 60
MPH ARE LIKELY. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.
LAT...LON 4037 7630 4036 7631 4036 7637 4035 7638
4034 7653 4050 7660 4051 7660 4053 7651
4037 7625
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:14 AM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 1, 10:14 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1014 AM EDT THU JUL 1 2004 .SHORT TERM (REST OF TODAY)... WILL BE DOING A QUICK UPDATE TO REFRESH WORDING IN FIRST PERIOD. ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AND EXPECT THUNDERSTORM DEVELOPMENT. STILL IN SLIGHT RISK FOR MOST OF CWA. MADE MINOR TWEAKS TO MAX TEMPS FOR TODAY BUT WILL MAKE LITTLE CHANGE IN THE WORDING. UPDATE OUT SHORTLY. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 308 AM EDT THU JUL 1 2004 SYNOPSIS... A WEAK COLD FRONT WILL MOVE THROUGH CENTRAL PA FROM WEST TO EAST THIS AFTERNOON AND EVENING...WHILE A POTENT UPPER LEVEL LOW BARRELS THROUGH SOUTHERN ONTARIO AND QUEBEC. WEAK SFC HI PRES TO BUILD IN ACROSS THE AREA FRIDAY ONLY GRADUALLY MOVE EAST THROUGH SATURDAY. A STORM SYSTEM ACROSS THE MIDWEST CONUS WILL SLOWLY MOVE EASTWARD INTO THE OHIO VALLEY BY SUNDAY. AVIATION... MAINLY VFR TODAY. SOME MVFR IN PATCHY FOG..MAINLY 09Z-13Z. A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON...MAY BRING CONDITIONS TO MVFR FOR BRIEF TIME LATER THIS AFT/EVENING...BUT MOISTURE LIMITED. MAIN THREAT FROM STORMS WILL BE WIND...ALTHOUGH SOME HAIL POSSIBLE. SHORT TERM (TODAY THROUGH SATURDAY)... MAIN CONCERN FOR THE SHORT TERM WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND EASTERN ZONES. INSTABILITY LOOKS TO BE IMPRESSIVE BY THIS AFTERNOON...WITH ETA BUFKIT YIELDING AROUND 1800-2800 J/KG OF SBCAPE DEVELOPING. NOTICED ETA DEWPOINTS RUNNING A BIT HIGH...BUT STILL 1500-2500 J/KG SHOULD STILL BE AROUND...WITH THE HIGHEST VALUES IN THE EAST. WIND FIELDS A BIT STRONGER THAN PREVIOUS INDICATED...WITH 40-50 KT DEEP LAYER SHEAR DEVELOPING. LOW LEVEL FORCING ASSOC WITH THE COLD FRONT WILL BE WEAK...HOWEVER BOTH ETA/GFS SHOWING A 70 KT UPPER LEVEL JET STREAK MOVING THRU DURING THE AFTN AND EVE. MUCH OF OUR AREA WILL BE UNDER FAVORABLE LEFT EXIT REGION OF THE JET. THEREFORE...WILL MAINTAIN SCATTERED POPS EASTERN AREAS AND ISOLATED CENTRAL/WEST. FOR SEVERE POTENTIAL...BOTTOM LINE IS THAT I AM NOT EXPECTING WIDESPREAD LINES OF T-STORMS...BUT DISCRETE CELLS WITH SOME SUPERCELLS POSSIBLE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. STORMS SHOULD DIMINISH BY LATE EVENING AS NW FLOW DEVELOPS AND KICKS ACTIVITY OUT OF THE AREA. FOR FRI AND SAT...SHOULD BE DRY PERIOD UNDER INFLUENCE OF SFC HI PRES AND RISING UPPER LEVEL HEIGHTS. INSTABILITY FORECAST TO DEVELOP AGAIN FRI AFTN...ESPECIALLY ACROSS LOWER SUSQ...BUT VERY STRONG CAP AROUND 650 MB SHOULD LIMIT THREAT OF CONVECTION. TEMPS WILL BE NEAR SEASONAL AVERAGES FRI AND SAT. HELD OFF TIMING OF PRECIP ASSOC WITH WARM ADVECTION FROM MIDWEST SYSTEM...WITH JUST A CHANCE OF A LATE DAY SHOWER ACROSS SOUTHERN AREAS. LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... WARM ADVECTION PRECIP POSSIBLE FOR SAT NIGHT INTO SUN...WITH SOME ELEVATED CONVECTION EMBEDDED. KEPT CHANCE POPS FOR NOW...BUT IT APPEARS THERE WILL BE A PERIOD OF RAIN. THE QUESTION WILL BE IN THE TIMING. 4TH OF JULY LOOKS WET...BUT MIGHT NOT BE A TOTAL WASHOUT. IF WARM FRONT CAN LIFT NORTH OF PA...A DRY PERIOD WILL BE POSSIBLE. HOWEVER...AFTERNOON AND EVENING T-STORMS MAY REDEVELOP. STILL TOO EARLY TO PINPOINT TIMING OF EVENTS...SO WILL HOLD ON TO CHANCE POPS FOR NOW. GFS DRAGS A COLD FRONT THRU THE AREA MON...BUT ALSO SHOWING A MUCH STRONGER SFC LOW...WHICH LOOKS SUSPECT FOR THIS TIME OF YEAR. KEPT A CHANCE OF SHOWERS/T-STORMS FOR MON...BUT CONFIDENCE IS NOT HIGH. NO CHANGES TO FORECAST BEYOND MONDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM (UPDATE)...ONDREJIK
Hazardous weather outlook, Jul 1, 4:18 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 418 AM EDT THU JUL 1 2004 PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-020816- ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA- DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA- LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA- NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA- POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-YORK PA- 418 AM EDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A COLD FRONT WILL MOVE THROUGH THE AREA FROM WEST TO EAST THIS AFTERNOON AND EVENING...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP. THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY THIS AFTERNOON. WHILE THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD IN COVERAGE...ANY THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE SEVERE THREAT WILL DIMINISH BY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 1, 12:08 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1208 PM EDT THU JUL 1 2004 PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-020007- ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA- DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA- LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA- NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA- POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-YORK PA- 1208 PM EDT THU JUL 1 2004 ...SEVERE WEATHER OUTLOOK... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A COLD FRONT WILL MOVE THROUGH THE AREA TODAY...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP. THE ATMOSPHERE CONTINUES TO BECOME MORE UNSTABLE THIS AFTERNOON AND THIS WILL LEAD TO THUNDERSTORM DEVELOPMENT. THESE STORMS ARE NOT EXPECTED TO BE WIDESPREAD IN COVERAGE...HOWEVER ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE SEVERE THREAT WILL DMINISH BY LATE THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ONDREJIK/GARTNER
Special weather statement, Jul 1, 2:20 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 220 PM EDT THU JUL 1 2004 PAZ059-011845- LEBANON- 220 PM EDT THU JUL 1 2004 ...A STRONG THUNDERSTORM WILL AFFECT LEBANON COUNTY... AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF ANNVILLE...MOVING EAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR LICKDALE AROUND 230 PM...SAND HILL AROUND 240 PM AND FREDERICKSBURG AROUND 245 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:23 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 82 min |
| Jul 1, 3:32 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 28 min |
| Jul 1, 4:20 PM EDT | Tornado Warning | CTP | Lancaster | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.